Guy diagnosed with PTSD, prescribed Trazodone, risperdal, and Prozac. Motor vehicle carrier is questioning meds, specifically risperdal. To my knowledge he should be fine. He is feeling good. Good after one week on meds. I know they have to be effective and safe. I guess my question is ……risperdal is not one of those medications prohibited to take while driving a commercial vehicle.
Although a medication is not specifically “prohibited,” any medication which causes sedation or other side effects that interfere with the safe operation of a commercial motor vehicle can be considered disqualifying by the medical examiner. In this case both Trazodone and Risperdal can indeed be sedating. You have to look at the whole picture of polypharmacy as well as the stability of the underlying disorders. One week on these meds, IMO, is not enough time to ascertain either stability of the underlying condition, nor the side effects of the medication. Pertinent FMCSA guidance is copied below: The FMCSA guidance is:
Psychological Disorders (b)(9)
Safe and effective operation of a commercial motor vehicle (CMV) requires high levels of physical strength, skill, and coordination as well as the ability to maintain adequate attention and react promptly and appropriately to traffic, emergency situations, and other job-related stressors.
Some psychological or personality disorders can directly affect memory, reasoning, attention, and judgment. Somatic and psychosomatic complaints should be thoroughly examined when determining overall fitness to drive. Disorders of a periodically incapacitating nature, even in the early stages of development, may warrant disqualification.
There are three categories of risk associated with psychological disorders.
- The mental disorder, including symptoms and/or disturbances in performance that are anintegral part of the disorder and may pose hazards for driving.
- Residual symptoms occurring after time-limited reversible episodes or initial presentation of the full syndrome that can interfere with safe CMV driving.
- Psychopharmacology, as many psychotropic medications can compromise performance to the degree that CMV driving would be hazardous.
The recommendations do not support automatic exclusion from CMV driving based solely on the diagnosis. Typically, the more serious the diagnosis, the more likely it is that the driver will be medically disqualified. Careful consideration should also be given to the side effects and interactions of medications in the overall qualification determination.Many of the medications used to treat psychological disorders have effects and/or side effects that render driving unsafe.
Anxiolytic drugs used for the treatment of anxiety disorders and to treat insomnia are termed sedative hypnotics. Studies have demonstrated that benzodiazepines, the most commonly used anxiolytics and sedative hypnotics, impair skills performance in pharmacologically active dosages.
The effects of benzodiazepines on skills performance generally also apply to virtually all non- benzodiazepines sedative hypnotics, although the impairment is typically less profound. However, barbiturates and other sedative hypnotics related to barbiturates cause greater impairment in performance than benzodiazepines. Epidemiological studies indicate that the use of benzodiazepines and other sedative hypnotics are probably associated with an increased risk of automobile crashes.
- Uses a sedating anxiolytic.
- Has symptoms or side effects that interfere with safe driving.
- Completes an appropriate symptom-free waiting period.
- Complies with treatment program.
- Tolerates treatment without disqualifying side effects (e.g., sedation or impaired coordination).
- Has a comprehensive evaluation from an appropriate mental health professional who understands the functions and demands of commercial driving.
Recommend not to certify if: The driver has:
- Active psychosis.
- Prominent negative symptoms, including:
- Substantially compromised judgment.
- Attentional difficulties.
- Suicidal behavior or ideation.
- Personality disorder that is repeatedly manifested by overt inappropriate acts.
- Treatment side effects that interfere with safe driving.
So the question really is whether the polypharmacology in this case is sedating enough to interfere with safe driving, and the stability of the underlying disorder(s). I would have to have detailed documentation from treating psychiatrists and psychologists indicating they are confident the medications are not causing any significant sedation, and the underlying conditions are stable and that they are completely familiar with the job of commercial driving before I would feel comfortable qualifying a driver on these medications. A one week period of time on new meds for these conditions is clearly not enough time for me to form this opinion, in general I have not qualified such individuals.
You must get trained and certified in order to perform DOT exams!
For course and CME credit information visit NADME.org